Oregon, 2013

Flooding in Oregon, April 19 to 20, 2013

April 19 to 20, 2013 · NWS PDT · 3 events in 1 county or zone

Flooding occurred at the Umatilla at Gibbon and Pendleton. The water washed out a section of the road near the Umatilla Forks Campground.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Flooding occurred at the Umatilla at Gibbon and Pendleton. The water washed out a section of the road near the Umatilla Forks Campground. There was pasture and low area flooding, water over the paths in Riverfront part in Hermiston.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Apr 19, 1:45 PM PST, 4 hours 15 minutes earlier.

Area forecast discussion, Apr 19, 1:45 PM PST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
245 PM PDT FRI APR 19 2013

.SHORT TERM...TODAY THROUGH MONDAY. LOW PRESSURE AND A COLD FRONT
MOVING ACROSS THE AREA WILL CONTINUE TO PRODUCE RAIN INTO THIS
EVENING. PRESSURE GRADIENTS WILL CONTINUE TO TIGHTEN CREATING WINDY
CONDITIONS FOR PORTIONS OF THE AREA. THUS A WIND ADVISORY REMAINS IN
EFFECT INTO TONIGHT. THE LOW PRESSURE SYSTEM SLOWLY TRACKS EAST AND
THE SHOWERS LINGER OVER PORTIONS OF THE REGION THROUGH TONIGHT AND
ESPECIALLY OVER THE BLUE/WALLOWA AREAS INTO TOMORROW. IN ADDITION
BREEZY WEST WINDS ARE LIKELY FOR MOST LOCATIONS AND WITH AN UPSLOPE
FLOW OUR WA/OR CASCADES WILL CONTINUE TO EXPERIENCE SHOWERS AS WELL
ON SATURDAY.

MOST OF OUR AREA SHOULD HAVE MAINLY DRY CONDITIONS EXCEPT FOR THE
AREA MOUNTAINS ON SUNDAY. ANOTHER LOW PRESSURE SYSTEMS OVER CANADA
DIPS SOUTH AND NEARS OUR EASTERN ZONES WHICH MAY INCREASE CLOUDS AND
SHOWERS FOR THIS AREA DURING THE LATTER PART OF THE WEEKEND. AS THE
LOW PRESSURE MOVES EAST...A RETURN TO MOSTLY DRY CONDITIONS IS
EXPECTED FOR THE ENTIRE AREA ON MONDAY.

AFTERNOON HIGH TEMPERATURES WILL REMAIN NEAR OR SLIGHTLY BELOW
NORMAL THROUGH THE WEEKEND AND INTO NEXT WEEK.

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY...A RIDGE IN THE EASTERN
PACIFIC WILL CONTROL WEATHER OVER THE PACIFIC NORTHWEST THROUGH THE
LONG TERM PERIOD. DRY AND GENERALLY SUNNY CONDITIONS ARE EXPECTED
UNDER A NORTH TO NORTHWEST FLOW THOUGH MODELS SHOW DISTURBANCES
MOVING OVER THE RIDGE ON WEDNESDAY AND THURSDAY. THE GFS KEEPS THEM
TO OUR EAST BUT THE ECMWF HAS THEM BRUSHING THE NORTHERN BLUES AND
WALLOWA COUNTY. HAVE KEPT THE FORECAST DRY IN THOSE AREAS FOR NOW
BUT LATER MODEL TRENDS COULD LEAD TO ADDING A FEW RAIN SHOWERS.
WINDS WILL BE GENERALLY LIGHT THROUGH THE PERIOD. TEMPERATURES WILL
START OUT ON TUESDAY A FEW DEGREES ABOVE NORMAL IN THE MID 60S TO
LOWER 70S WITH MID 50S TO MID 60S IN THE MOUNTAINS THEN WARM
WEDNESDAY THROUGH FRIDAY TO THE UPPER 60S TO MID 70S WITH UPPER 50S
TO MID 60S IN THE MOUNTAINS. LOWS WILL START OUT MONDAY NIGHT IN THE
MID TO UPPER 30S WITH MID 20S TO LOWER 30S IN THE MOUNTAINS. LOWS
WILL THEN GRADUALLY WARM BY THURSDAY NIGHT TO THE UPPER 30S TO MID
40S WITH 30S IN THE MOUNTAINS. PERRY

&&

.AVIATION...00Z TAFS...RAIN SHOWERS CONTINUE IN THE EASTERN OREGON
MOUNTAINS AND BLUE MOUNTAIN FOOTHILLS THIS AFTERNOON AFFECTING KALW
AND KPDT WHILE SHOWERS HAVE GENERALLY ENDED ELSEWHERE. EXPECT THAT
SHOWERS WILL CONTINUE AT KALW AND KPDT THROUGH ABOUT 02Z. CEILINGS
WILL BE SCT-BKN AT 5000-10000 FEET THIS EVENING THEN PARTIALLY CLEAR
TO FEW-SCT AFTER 12Z. SOME SCT CLOUDS ABOVE 15000 FEET WILL BE
POSSIBLE THROUGH 00Z TOMORROW AFTERNOON. WINDS WILL START OUT AT 15
TO 25 KTS WITH GUSTS TO 35 KTS THROUGH 03Z THIS EVENING THEN
DIMINISH TO BELOW 15 KTS BY 07Z. WINDS WILL BEGIN INCREASING AGAIN
AFTER 15Z TOMORROW MORNING AND REACH 15 TO 25 KTS WITH GUSTS TO 35
KTS AFTER 20Z. PERRY

&&

.HYDROLOGY...STRATIFORM RAIN OVER THE PAST 18 HOURS AND WARM
TEMPERATURES OVER THE CASCADES, THE BLUE MTNS, AND THE WALLOWA MTNS
WILL CAUSE SHARP RISES ON RIVERS AND STREAMS TONIGHT.  RIVER GAGES
ALONG THE UMATILLA RIVER HAVE ALREADY SHOWN SHARP RISES THIS
AFTERNOON.  MANY AUTOMATED GAGES IN THE BLUE MOUNTAINS HAVE MEASURED
1.68 (MEACHAM ASOS) TO 1.88 INCHES (BLACK MTN RIDGE RAWS)IN THE PAST
24 HOURS AND CONTINUE TO RECEIVE STEADY RAIN...SO ADDITIONAL RUNOFF
IS LIKELY THIS EVENING.  A HYDROLOGIC OUTLOOK HAS BEEN ISSUED TO
HIGHLIGHT THE SHARP RISES...AND RIVER STATEMENTS MAY BE NEED IF
RIVERS RESPOND WITH HIGHER LEVELS THAN IN THE FORECAST.  THE NACHES
RIVER HAS BEEN RUNNING HIGH AND WILL REMAIN NEAR BANKFULL THE NEXT
SEVERAL DAYS.  THE GRANDE RONDE RIVER AND THE JOHN DAY RIVER ARE
ALSO SHOWING RISES...BUT NOT AS SIGNIFICANT AS THE UMATILLA. WISTER

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  40  59  35  54 /  20  10  10  10
ALW  43  61  39  56 /  20  10  10  10
PSC  42  65  38  61 /  10  10  10  10
YKM  38  62  32  59 /  10  10  10  10
HRI  42  63  38  60 /  10  10  10  10
ELN  40  57  34  56 /  20  10  20  10
RDM  30  58  27  58 /  10  10   0  10
LGD  37  54  32  52 /  40  20  10  30
GCD  36  55  32  52 /  30  10  10  10
DLS  45  59  40  61 /  20  10  10  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY UNTIL 11 PM PDT THIS EVENING
     ORZ041-042-044-507-508.

WA...WIND ADVISORY UNTIL 11 PM PDT THIS EVENING WAZ024-026>029-521.

&&

THREAT INDEX
SATURDAY : GREEN
SUNDAY : GREEN
MONDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

97/83/83
Hazardous weather outlook, Apr 19, 4:00 AM PST, 14 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
500 AM PDT FRI APR 19 2013

ORZ041-042-044-507-508-WAZ024-026>029-521-201200-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-SIMCOE HIGHLANDS-
500 AM PDT FRI APR 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
OREGON...NORTH CENTRAL OREGON...NORTHEAST OREGON...CENTRAL
WASHINGTON...SOUTH WASHINGTON...SOUTH CENTRAL WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM WILL BRING RAIN THIS MORNING AND VERY WINDY
CONDITIONS TO THE AREA THIS AFTERNOON AND EVENING. THE WINDS WILL
REACH THE ADVISORY CRITERIA BETWEEN 25 TO 35 MPH WITH GUSTS OF 50
TO 55 MPH ALONG THE EASTERN COLUMBIA RIVER GORGE...NORTH CENTRAL
OREGON...YAKIMA AND KITTITAS VALLEYS...THE LOWER COLUMBIA BASIN
AND THE FOOTHILLS OF THE BLUE MOUNTAINS. DETAILS CAN BE FOUND
UNDER THE NWS HAZARD PRODUCT ID PDXNPWPDT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

BREEZY TO WINDY CONDITIONS WILL PERSIST ON SATURDAY. A DRY AND
WARMING TREND IS THEN EXPECTED THROUGH THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR TODAY DUE TO THE VERY WINDY
CONDITIONS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Umatilla

When
April 19, 6:00 PM PST to April 20, 2:00 AM PST
Where
Umatilla County, 0.91 mi WSW of Bingham Spgs to 1.08 mi SW of Bingham Spgs
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
45.743, -118.246

Flood, Umatilla

When
April 20, 4:00 AM PST to 4:30 PM PST
Where
Umatilla County, 2.5 mi NNW of Hinkle to 2.49 mi WNW of Hermiston
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
45.835, -119.334

Flood, Umatilla

When
April 20, 4:00 AM PST to 4:30 PM PST
Where
Umatilla County, 0.45 mi SSE of Cayuse to 0.08 mi NE of Minthorn
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
45.674, -118.547

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2013Every state in 2013This day in weather historyWarnings in Oregon, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 440014, 440016, 440734.